An unforeseen delay in treatment

Wednesday should have been the day of my second infusion. Although I was still experiencing some lingering peripheral neuropathy, I was on the fence about continuing with the carboplatin. The primary reason for my indecision was the fact that I had begun to notice a positive difference in the symptoms of my lung cancer.

As I noted previously, the dexamethasone  significantly reduced the inflammation in my lungs. However, once I’d tapered off the steroids, both my cough and the bronchorrhea returned with a vengeance. And then, starting a week ago, I stopped coughing during the daytime and the production of fluid at night went down by half.

At my appointment with Dr. Shaw prior to infusion, she reiterated that the median progression free survival when alimta was combined with carboplatin for the first four rounds was double that of alimta alone.

Confusing the matter was the fact that aside from the neuropathy in my hands and feet, the issues I had described following my first round of chemotherapy were anything but textbook. As we talked some more, Alice (Dr. Shaw) seemed to feel that the pelvic floor symptoms may have had their origin with the urinary tract infection, but as I spoke again about my facial numbness and difficulty swallowing, she began to wonder if those symptoms might actually represent hypersensitivity to the platinum agent.

After more conversation (and a quick phone call to the allergy department) it was decided that the most prudent course of action would be to schedule a consultation and a patch test prior to any further infusion. Should I prove to be hypersensitive to the platinum agent, there might be the possibility for desensitization; I would be admitted to the hospital for a carefully monitored and very slow infusion. If  the patch test was inconclusive, we would consider a significantly lower dose of carboplatin.

Allergy testing is scheduled for Wednesday with potential infusion the following day. And it would seem I will have a lot to talk about when I see the allergist:  I had taken three dexamethasone in preparation for chemotherapy, and I subsequently developed both an itchy rash and swelling in my cheeks and above my eyes. Allergies to oral steroids are not commonplace, and would be a bit ironic, as the steroids are administered to help stave off an allergic reaction to the chemotherapy agents. And just to keep things interesting, yesterday I developed  a rather uncomfortable case of oral thrush; likely also related to the steroids.

Hopefully we will arrive at an answer to all these questions rather quickly. I am eager to get back on track with treatment.

18 responses to “An unforeseen delay in treatment

  1. Well Gee Whiz, Linnea. It is wonderful the cancer symptoms are easing and you are seeing a lessing of the neuropathy. There appears to be a common thread of side effcts. Steve developed a raging, itchy rash with those same steroids taken with his Alimta. As I write this he sits without a shirt, perched on the edge of his chair so nothing is touching his back and chest. He is taking Alimta alone, no Carboplatin. We have another PetScan scheduled before progressing with anymore treatments. He is having back pain still and is concerned the chemo isn’t working on his bone lesions this time. He is also suffering with a screaming bowel. the diahrea has subsided but he feels raw inside and out. Chemo related, do you suppose? He wants me to ask if this is a frequent occurance with Alimta, as he didn’t experienced it with the Taxol. I wish you a pleasant weekend, symptom free. 🙂

    • Hedy, I am sorry to hear that Steve is finding treatment problematic. It is even more difficult when you feel it is not working, but let’s hope the back pain can be attributed to something else (fingers crossed). I too feel raw inside and out (everywhere). At this point I can’t tell what is a reaction to chemo and what is a reaction to the steroids. But tell Steve I am full of (itchy) sympathy. May this soon pass for us both (and if he hasn’t yet, Steve should ask his oncologist about steroid allergy as well—it used to be very rare but is increasing in frequency).

      Best,
      Linnea

  2. Hang in there fellow travellers. The long road isn’t necessarily an easy one…but its long and we are all on it and doing amazingly !
    I gain courage and wisdom for sharing in yours – thank you – Sara xxxx

  3. Hi there. Our treatments are running in parallel at the moment. I had my first infusion of carboplatin and alimta last Thursday, but with none of the horrible side effects you are having. Your Alice sounds wonderful. Fingers crossed you get bacon track soon.

    Gail

    • Gail, good luck and I hope your experience continues to be issue free. And yeah, Alice is incredible. And I hope I get bacon track soon too 🙂

      Linnea

  4. I am hopeful that they will find ways for you to get the treatment you need without such serious side effect LInnea; I feel this because you are so thorough with your advocacy and because I know that your team works with you to find best possible solution and takes your questions/concerns seriously. Lastly because I just love you so much that I so want this year to be more about finding things that work with less side effects for you… just sayin’ 🙂 xxo

  5. Ehh, sounds unpleasant. I hope your brain can calm down enough at night for you to sleep.

  6. Bah humbug! But terrific the chemo seems to be working. Best of luck on the patch test. Would something like Gabapentin work for your neuropathy? And what’s bacon track heh heh?

    • Jazz, I tried the gabapentin–it worked for a bit. Fortunately, the symptoms are decreasing on their own. And I haven’t figured out what bacon track is yet but it sure sounds good.

      Linnea

  7. Anxiously waiting to hear how you are doing, and where the bacon is. I really and truly, really (truly), hope you are feeling better. Really.
    XOXO
    Joan

  8. I hope you are feeling better….I’ve been catching up with your blog. I should go back to Inspire too…I’ve been busy living my life, but the thought of all my friends-and those I’ve yet to meet still battling lung cancer is never,ever far from my mind. I do hope you are well and you get to do those thing on your 2013 list! Happy New Year my friend.

    • Linnea, it’s great to hear that you’ve been busy living life–that is how it should be. Happy New Year to you,

      Linnea

  9. Good luck, I was passed your blog by another friend. Although a different cancer we both have the same fight, a terminal cancer. I hope the chemo does what it says on the label without futher problems and affects. Lets remain legends for outdoing the stats. Jan

  10. Jan, howdy and it’s a deal–legends 🙂

    Linnea

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s